Arkansas, 2023Damaging Wind in Arkansas, December 8, 2023
December 8, 2023 · NWS TSA · 1 event in 1 county or zone
Scattered thunderstorms developed across far southeastern Oklahoma and into west central Arkansas during the evening of the 8th, as a cold front moved into the region. The atmosphere ahead of the front was moderately unstable, which supported some intense thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across far southeastern Oklahoma and into west central Arkansas during the evening of the 8th, as a cold front moved into the region. The atmosphere ahead of the front was moderately unstable, which supported some intense thunderstorms. The strongest storm produced damaging wind gusts in Sebastian County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 8, 5:19 PM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Dec 8, 5:19 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
519 PM CST Fri Dec 8 2023
...New AVIATION...
.SHORT TERM...
(Through Tonight)
Issued at 150 PM CST Fri Dec 8 2023
The main concern in the near term is the continued potential for a
narrow line of thunderstorms to develop along a cold front early
to mid evening in far eastern Oklahoma and shift eastward through
late evening. A low chance for marginally severe hail remains for
the strongest storms. The cold front is currently positioned just
west of the forecast area and should begin to move into areas
northwest of Tulsa around 4 pm given observations and short term
model solutions. MUCAPE values from 500-1000 J/kg have moved into
parts of southeast Oklahoma, with an expectation that instability
will both increase some into the evening and spread northeastward.
The front should clear most of eastern Oklahoma and northwest
Arkansas after midnight tonight, ending any kind of low severe
threat.
&&
.LONG TERM...
(Saturday through Friday)
Issued at 150 PM CST Fri Dec 8 2023
Upper level troughing will remain across the Plains during the day
Saturday and into the early part of Sunday, finally shifting east
of the region once a strong vort max moves out of the Central
Rockies. Any precipitation associated with the vort max should
remain west of the forecast area, although an increase in
cloudiness Saturday can be expected, which is well handled by the
short term consensus. Sunday should feature the lowest afternoon,
and Sunday night/Monday morning the lowest morning temperatures
in the period, with surface high pressure over the region. Near to
above normal temperatures can be expected for much of the next
work week, along with largely dry conditions through mid week.
The next notable storm system is on track to affect the region
late in the week and possibly into the weekend, with low chances
for showers beginning Thursday.
&&
.AVIATION...
(00Z TAFS)
Issued at 511 PM CST Fri Dec 8 2023
MVFR to VFR conditions prevail across the area late this afternoon
as a dry line has to moved near highway 75 with a cold front further
west in central Oklahoma. The cold front is expected to take over
the dry line this evening and surge across the area tonight. Thunderstorms
associated with the cold front could impact KFSM this evening with
a mention of showers at KFYV. VFR conditions return area-wide on
Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 39 52 28 50 / 0 0 0 0
FSM 47 61 32 50 / 50 10 10 0
MLC 42 58 29 51 / 10 10 0 0
BVO 35 51 24 51 / 0 0 0 0
FYV 40 55 26 48 / 50 10 10 0
BYV 44 53 29 45 / 50 10 10 0
MKO 41 53 29 49 / 10 10 0 0
MIO 39 49 27 46 / 30 0 0 0
F10 40 53 28 49 / 0 10 0 0
HHW 47 62 33 51 / 30 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...22
LONG TERM....22
AVIATION...10
Hazardous weather outlook, Dec 8, 5:23 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
523 PM CST Fri Dec 8 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
523 PM CST Fri Dec 8 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northwest Arkansas and Far Eastern Oklahoma.
ONSET...This Evening.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Mainly Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
A scattered to broken line of thunderstorms will develop along a
cold front this evening across far eastern Oklahoma into northwest
Arkansas. The storms will push rapidly east out of the area by
midnight. Hail up to quarter size may accompany the strongest
storms this evening.
Gusty south winds will continue this evening across mainly
northwest Arkansas, where a few gusts to above 30 miles an hour
remain possible through the evening.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...High Wind Potential.
MONDAY through THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Gusty northwest winds will prevail Saturday into early Sunday.
Quiet weather will then prevail during the early to middle part of
next week.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Dec 8, 8:12 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
812 PM CST Fri Dec 8 2023
OKZ049-075-076-090300-
Latimer OK-Pushmataha OK-Le Flore OK-
812 PM CST Fri Dec 8 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PUSHMATAHA...EASTERN
LATIMER AND CENTRAL LE FLORE COUNTIES THROUGH 900 PM CST...
At 812 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles east of Red Oak to Kosoma. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Poteau... Clayton...
Talihina... Wister...
Howe... Red Oak...
Fanshawe... Cameron...
Albion... Talimena State Park...
Snow... Tuskahoma...
Stanley... Kiamichi...
Whitesboro... Clayton Lake State Park...
Bengal... Yanush...
Lake Wister State Park... Moyers...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 9570 3506 9501 3517 9445 3451 9487
3450 9505 3429 9505
TIME...MOT...LOC 0212Z 260DEG 32KT 3496 9501 3435 9561
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 8, 8:57 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
857 PM CST Fri Dec 8 2023
ARZ029-OKZ049-053-076-090345-
Sebastian AR-Choctaw OK-Pushmataha OK-Le Flore OK-
857 PM CST Fri Dec 8 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SEBASTIAN...EASTERN
PUSHMATAHA...NORTHEASTERN CHOCTAW AND LE FLORE COUNTIES THROUGH 945
PM CST...
At 857 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles southeast of Cameron to 10 miles east of
Nashoba to 3 miles northeast of Kent. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Poteau... Greenwood...
Heavener... Mansfield...
Wister... Hackett...
Howe... Hartford...
Huntington... Midland...
Rattan... Cameron...
Octavia... Big Cedar...
Excelsior... Whitesboro...
Washburn... Lake Wister State Park...
Nashoba... Burnville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3412 9567 3455 9517 3521 9454 3520 9403
3514 9403 3514 9414 3510 9414 3506 9425
3506 9423 3497 9424 3496 9437 3493 9445
3451 9446 3451 9504 3425 9505 3424 9515
3414 9516
TIME...MOT...LOC 0257Z 264DEG 27KT 3512 9450 3450 9503 3414 9556
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThunderstorm Wind, Sebastian
- When
- December 8, 9:33 PM CST
- Where
- Sebastian County, 0.53 mi NE of Huntington
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.085, -94.263
Strong thunderstorm wind blew down a tree onto Highway 71 on the north side of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in South Dakota, December 8 to 9, 202324 events
- Winter Weather in Wisconsin, December 8 to 9, 20231 injured · 1 event
- Winter Weather in Colorado, December 8 to 9, 20235 events
- Blizzard and Heavy Snow in Minnesota, December 8 to 9, 20235 events
- High Wind in New Mexico, December 8, 202350 kt wind · 3 events
- Blizzard and Heavy Snow in North Dakota, December 8 to 9, 202353 kt wind · 3 events
- High Wind in South Dakota, December 8, 202353 kt wind · 2 events
- Hail in Arkansas, December 8 to 9, 20231.5 in hail · 2 events
- Dense Fog in California, December 8 to 9, 20232 events
- Dense Fog in California, December 8, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146315.